Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Bone loss and topamax

09/06/2006

Question:

I have been taking topamax for 3 yrs. 2 yrs. ago my bone density showed bone loss for the 1st. time of 11%. I started calcium with vitamin D and actenol (when I remember to take it.) my bone density this yr. was terrible and I now have osteoporis. I have been researching and there is some thought that anti seizure drugs prevent calcium and vitamin D from entering the body, and may cause bone loss I was down to 25 mg. a day of the topamax (I took it as a migraine preventive) and I have now stopped it totally any comments on the topamax. if it was causing the bone loss, now that I am off, should I notice an improvement if I continue with the calcium, Vitamin D and actenol? thank you

Answer:

It is difficult to say if the Topamax contributed to the osteoporosis, but you definitely should have an evaluation for secondary causes of osteoporosis including a 25-hydroxy vitamin D level. 

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati